PPI-induced Hypocalcemia, A Clinical Vignette

February 12, 2020



By Melissa Velasquez, Wei Qi, MD, Jonathan Chun, MD, David Kudlowitz, MD 

Peer Reviewed

Learning objectives

  1. To describe the causes of hypocalcemia and review the appropriate work-up.
  2. Can eponymous signs assist our diagnosis?
  3. How do proton-pump inhibitors cause hypocalcemia?

Case summary

The patient is a 58-year-old female with a history of thyroid cancer status-post thyroidectomy complicated by hypoparathyrodism who presented with muscle spasms in her hands and feet for two days. Four days prior to admission, the patient had bloating and heartburn for which she took an unknown quantity of lansoprazole and an H2 blocker. One day prior to admission, she began to have carpopedal spasms limiting her ability to grip objects. The patient also reported perioral tingling and numbness during this time. Notably the patient was on a daily medication regimen of calcitriol 0.5mcg and chlorthalidone 12.5mg without calcium supplementation given a history of recurrent nephrolithiasis.

On initial presentation, the patient’s physical exam was notable for positive Chvostek and Trousseau sign. Labs revealed hypocalcemia of 5.9 mg/dL baseline 7-8 mg/dL with an albumin that was normal, hypomagnesemia of 1.4 mg/dL, hyperphosphatemia of 5.6 mg /dL, and hypoparathyroidism with PTH of 5 pg/mL. A vitamin D level was checked and was normal. An electrocardiogram showed a prolonged QTc of 484 ms. The patient was successfully treated with IV calcium gluconate, oral calcium carbonate and IV magnesium. Given the time course of her symptoms without any other interval events, her acute hypocalcemia was attributed to malabsorption from her recent PPI and H2 blocker use.

Discussion

Causes of hypocalcemia and appropriate work-up

Calcium homeostasis is regulated by the effects of parathyroid hormone (PTH) and vitamin D on the bones, GI tract and kidneys. There are many causes of hypocalcemia, the most common being: iatrogenic hypoparathyroidism, vitamin D deficiency, and renal disease. To work-up the causes of hypocalcemia one should first obtain ionized calcium levels or correct for albumin to confirm true hypocalcemia. The next step is to evaluate the PTH levels; it is expected to have an increase in PTH in the setting of hypocalcemia. A normal or low PTH level can narrow the differential diagnosis to hypoparathyroidism from iatrogenic causes, hypomagnesemia, and genetic PTH or calcium sensing mutations. If PTH is elevated, etiologies such as vitamin D deficiency, renal insufficiency, and pseudo-hypoparathyroidism (PTH resistance) are more likely and should be evaluated with further studies including vitamin D levels, BUN and creatinine. Depending on the clinical context, alkaline phosphatase and phosphate may also be helpful in establishing a diagnosis.[1,2]

Can eponymous signs assist our diagnosis?

Hypocalcemia typically presents with increased neuromuscular irritability – numbness, tingling, and tetany. In more severe cases it can progress to seizures and prolonged QT without risk of torsades. Chvostek sign and Trousseau sign, both manifestations of tetany, are eponyms classically associated with hypocalcemia. Chvostek sign can be elicited by tapping on the patient’s facial nerve; it is considered positive if the tapping leads to facial muscle twitching. However, this sign has poor specificity given that 10% of people with normal calcium levels have a positive Chvostek sign.[1,3]

Trousseau sign is present if inflating a blood pressure cuff induces carpal spasms in the ipsilateral arm. In comparison to Chvostek sign, Trousseau sign is more specific with only 1% of people without calcium derangements having a positive finding. One study found that 94% of hypocalcemic patients have a positive Trousseau sign suggesting that it has relatively good sensitivity.[4] However, another study found that only 30 out of 42 patients (71% ) with clinical tetany and laboratory hypocalcemia exhibited a positive Trousseau sign.[5] A possible explanation for this discrepancy may be the time course over which hypocalcemia developed; chronic hypocalcemia is less likely to present with increased neuromuscular irritability and thus less likely to present with these classic eponymous signs.[1]

How do proton-pump inhibitors cause hypocalcemia?

Observationally long term PPI use has been associated with clinical hypocalcemia.  In this particular case only a short term usage was reported.  Given that her baseline calcium levels were already borderline from her hypoparathyroidism we hypothesize that PPIs can change the balance of calcium homeostasis but only slightly.  While there is a known association between PPIs (not H2RAs) and osteoporosis as well as osteoporotic fractures, the direct pathogenesis has yet to be elucidated.[6] One suggested mechanism is that hypochlorhydria reduces intestinal calcium absorption, which is an idea which would fit with this patient’s current presentation.[7] Unfortunately several studies, including ones that radiolabel dietary calcium to observe fractional calcium absorption, have not been able to reliably demonstrate such an effect.[8]

So perhaps PPIs do not affect the absorption of Ca directly but rather act by some indirect mechanism. One other notable lab abnormality that our patient had was hypomagnesemia. Several case series suggest that PPIs may lead to hypomagnesemia with a total of 13 such cases reported. In some of these cases low urinary magnesium ruled out renal losses, while investigations of the gastrointestinal tract were performed and ruled out structural causes such as sprue. These findings suggest then that intestinal magnesium absorption can be impaired due the use of PPIs. The exact mechanism of this impairment however has not been elucidated nor have radiolabeled absorption studies been performed.

Hypomagnesemia can then precipitate hypocalcemia by suppression of PTH and increased bone resistance to PTH. [10] As this patient already made miniscule amounts of PTH to begin with the loss of that remaining function may have tipped her over into negative calcium balance.

Conclusion

Short-term use of PPIs may precipitate acute hypocalcemia in patients with hypoparathyroidism through direct (reduced calcium absorption) or indirect (hypomagnesemia and PTH inhibition) pathways. In patients with low PTH, anti-acid use should be done cautiously.

Melissa Velasquez is a 3rd year medical student at NYU Robert I. Grossman School of Medicine

Dr. Wei Qi is a psychiatry resident at NYU Langone Health

Dr. Jonathan Chun is an internist at NYU Langone Health

Dr. David Kudlowitz is an internist at NYU Langone Health

Peer reviewed by John Papadopoulos, MD, department of medicine, NYU Langone Health

Image courtesy of Wikimedia Commons

References

  1. Cooper MS, Gittoes NJ. Diagnosis and management of hypocalcaemia. BMJ. 2008;336(7656):1298-302. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2413335/
  2. Hannan FM, Thakker RV. Investigating hypocalcaemia. BMJ. 2013;346:f2213. http://www.bmj.com/content/346/bmj.f2213.long
  3. Fong J, Khan A. Hypocalcemia: Updates in diagnosis and management for primary care. Can Fam Physician. 2012;58(2):158-62. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3279267/
  4. Schaaf M, Payne CA. Effect of Diphenylhydantoin and Phenobarbital on Overt and Latent Tetany. N Engl J Med. 1966;274(22):1228-33. http://www.nejm.org/doi/full/10.1056/NEJM196606022742203
  5. Fonseca OA, Calverley JR. Neurological manifestations of hypoparathyroidism. Arch Intern Med. 1967;120(2):202-6. https://jamanetwork.com/journals/jamainternalmedicine/fullarticle/573735
  6. Yu EW, Bauer SR, Bain PA, Bauer DC. Proton pump inhibitors and risk of fractures: a meta-analysis of 11 international studies. Am J Med. 2011;124(6):519-26. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3101476/
  7. Liamis G, Milionis HJ, Elisaf M. A review of drug-induced hypocalcemia. Bone Miner Metab. 2009;27(6):635-42. https://link.springer.com/article/10.1007%2Fs00774-009-0119-x
  8. Hansen KE, Jones AN, Lindstrom MJ, et al. Do Proton Pump Inhibitors Decrease Calcium Absorption? J Bone Miner Res. 2010;25(12):2786-95. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3179281/
  9. Florentin M, Elisaf MS. Proton pump inhibitor-induced hypomagnesemia: A new challenge. World J Nephrol. 2012;1(6):151-4. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3782221/
  10. Agus ZS. Hypomagnesemia. Am Soc Nephrol. 1999;10(7):1616-22. http://jasn.asnjournals.org/content/10/7/1616.long

 

 

 

Leave a Reply

Your email address will not be published. Required fields are marked *